×

zbMATH — the first resource for mathematics

Numerical simulation of cylindrical solitary waves in periodic media. (English) Zbl 1311.76093
Summary: We study the behavior of nonlinear waves in a two-dimensional medium with density and stress relation that vary periodically in space. Efficient approximate Riemann solvers are developed for the corresponding variable-coefficient first-order hyperbolic system. We present direct numerical simulations of this multiscale problem, focused on the propagation of a single localized perturbation in media with strongly varying impedance. For the conditions studied, we find little evidence of shock formation. Instead, solutions consist primarily of solitary waves. These solitary waves are observed to be stable over long times and to interact in a manner approximately like solitons. The system considered has no dispersive terms; these solitary waves arise due to the material heterogeneity, which leads to strong reflections and effective dispersion.

MSC:
76M20 Finite difference methods applied to problems in fluid mechanics
65M06 Finite difference methods for initial value and initial-boundary value problems involving PDEs
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Balay, S., Brown, J., Buschelman, K., Gropp, W.D., Kaushik, D., Knepley, M.G., Curfman McInnes, L., Barry, S.F., Zhang, H.: PETSc Web Page, 2012. http://www.mcs.anl.gov/petsc · Zbl 1102.74047
[2] Bale, DS; LeVeque, RJ; Mitran, S; Rossmanith, JA, A wave propagation method for conservation laws and balance laws with spatially varying flux functions, SIAM J. Sci. Comput., 24, 955-978, (2003) · Zbl 1034.65068
[3] Berezovski, A; Berezovski, M; Engelbrecht, J, Numerical simulation of nonlinear elastic wave propagation in piecewise homogeneous media, Mater. Sci. Eng .A, 418, 364-369, (2006)
[4] Fouque, JP; Garnier, J; Nachbin, A, Shock structure due to stochastic forcing and the time reversal of nonlinear waves, Phys. D: Nonlinear Phenom., 195, 324-346, (2004) · Zbl 1054.76010
[5] Ketcheson, D.I., Parsani, M., LeVeque, R.J.: High-order wave propagation algorithms for hyperbolic systems. SIAM J. Sci. Comput. In press · Zbl 1264.65151
[6] Ketcheson, D.I.: High order strong stability preserving time integrators and numerical wave propagation methods for hyperbolic PDEs. PhD thesis, Citeseer, 2009 · Zbl 1253.65220
[7] Ketcheson, DI; LeVeque, RJ, Shock dynamics in layered periodic media, Commun. Math. Sci., 10, 859-874, (2012) · Zbl 1273.35186
[8] Ketcheson, DI; Mandli, KT; Ahmadia, A; Alghamdi, A; Quezada de Luna, M; Parsani, M; Knepley, MG; Emmett, M, Pyclaw: accessible, extensible, scalable tools for wave propagation problems, SIAM J. Sci. Comput., 34, c210-c231, (2012) · Zbl 1253.65220
[9] LeVeque, R.J., Berger, M.J.: Clawpack Software Version 4.5. 2011. URL:www.clawpack.org · Zbl 0741.73017
[10] LeVeque, RJ, Finite-volume methods for non-linear elasticity in heterogeneous media, Int. J. Numer. Methods Fluids, 40, 93-104, (2002) · Zbl 1024.74044
[11] LeVeque, R.J.: Finite Volume Methods for Hyperbolic Problems. Cambridge Univ Press, Cambridge (2002) · Zbl 1010.65040
[12] Leveque, RJ; Yong, DH, Solitary waves in layered nonlinear media, SIAM J. Appl .Math., 63, 1539-1560, (2003) · Zbl 1075.74047
[13] Quezada de Luna, M.: Nonlinear wave propagation and solitary wave formation in two-dimensional heterogeneous media. Master’s thesis, King Abdullah University of Science and Technology (KAUST), (2011) · Zbl 1024.74044
[14] Santosa, F; Symes, WW, A dispersive effective medium for wave propagation in periodic composites, SIAM J. Appl. Math., 51, 984-1005, (1991) · Zbl 0741.73017
[15] Simpson, G; Weinstein, MI, Coherent structures and carrier shocks in the nonlinear periodic Maxwell equations, Multiscale Model. Simul., 9, 955, (2011) · Zbl 1348.74180
[16] Xu, Z; Zhang, P; Liu, R, Delta-mapping algorithm coupled with WENO reconstruction for nonlinear elasticity in heterogeneous media, Appl. Numer. Math., 57, 103-116, (2007) · Zbl 1102.74047
[17] Zabusky, NJ; Kruskal, MD, Interaction of “solitons” in a collisionless plasma and the recurrence of initial states, Phys. Rev. Lett., 15, 240-243, (1965) · Zbl 1201.35174
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.